a
b
c
d
e
f
g
h
i
j
k
l
m
n
o
p
r
s
t
u
v
w
x














Allergies (Medicine)

Just like foods, medications can induce allergies, with antibiotics being among the main culprits. And just like foods, most reactions are mild, especially the first time a medication is administered. A typical allergic reaction will show up as welts and itching a few days into the treatment. When the medication is discontinued or replaced with a substitute, the eruption fades within a couple of days. The itching can be controlled with antihistamines. Such an outbreak doesn’t necessarily mean a severe allergy. It could simply be a sensitivity and may not even recur if the medicine is re-administered again later. In practice, however, we would rarely attempt another dose, since alternatives to most medications exist.

An intense reaction with breathing difficulty indicates a severe medicine allergy that requires careful subsequent avoidance of the problem drug. Fortunately, such severe reactions are quite rare. If one of the parents is allergic to a specific drug, the child’s risk is only slightly higher. If the drug is needed, your doctor will still prescribe it but will have you monitor Jimmy closely for early signs of sensitivity.